Alert archive / Montana / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Aug 5, 2004, 8:52 PM MDT for Lewis and Clark County, Montana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 8:52 PM MDT (02:52 UTC)
- Expired
- Aug 5, 2004, 10:45 PM MDT
- In force
- 113 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Lewis and Clark County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTFX 060254 CCA FFWTFX MTC049-060445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE GREAT FALLS MT 852 PM MDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR THE SNOW TALON BURN AREA IN CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA * UNTIL 1045 PM MDT * AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORM 5 MILES NW OF LINCOLN...MOVING NORTHEAST AT 20 MPH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND MAY TRIGGER DEBRIS FLOWS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 4704 11289 4691 11271 4711 11232 4725 11263 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:10 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 5, 4:10 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
410 PM MDT THU AUG 5 2004
.DISCUSSION...
TODAY THROUGH FRIDAY NIGHT...THE MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT WILL CONTINUE TODAY...FOR ANOTHER ROUND OF POSSIBLY SEVERE
AFTERNOON THUNDERSTORMS. A FEW THUNDERSTORMS WILL MOVE THROUGH THE
TFX CWA THIS MORNING...BUT ACTIVITY WILL INCREASE AND BE MORE
INTENSE THIS AFTERNOON AS THE AIRMASS BECOMES MORE UNSTABLE. ALSO...
A STRONG SHORTWAVE TROUGH EMBEDDED IN THE SOUTHWEST FLOW WILL BRING
STRONGER DISTURBANCES OVER THE AREA. THE BULK OF THE ACTIVITY WILL
OCCUR BETWEEN EARLY AFTERNOON AND EARLY EVENING. A SURFACE TROUGH
OVER IDAHO TODAY WILL ALSO MOVE EAST OF THE ROCKIES LATER THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS...SHIFTING SOUTHERLY SURFACE
WINDS MORE WESTERLY...AND KEEPING THEM BREEZY. DUE TO THIS SHIFT IN
WINDS...WILL HEADLINE THIS IN THE FIRE WEATHER FORECAST. WITH HIGH
DEWPOINTS LINGERING INTO TODAY AND GENERALLY WET THUNDERSTORMS LAST
NIGHT...WILL NOT ISSUE A RED FLAG WARNING AT THIS TIME. WITH THE
SURFACE TROUGH MOVING EAST OF THE AREA TONIGHT...COOLER AIR WILL
PREVAIL DURING THE DAY ON FRIDAY...LIMITING INSTABILITY OVER THE
AREA. HOWEVER...DISTURBANCES EMBEDDED IN THE LINGERING WEST
SOUTHWEST FLOW WILL KEEP THE THREAT OF THUNDERSTORMS AROUND THE
AREA...WITH BREEZY WESTERLY SURFACE WINDS PREVAILING. THE MAIN UPPER
TROUGH WILL WEAKEN SOMEWHAT AND APPROACH MONTANA FRIDAY NIGHT...FOR
A CONTINUED CHANCE OF THUNDERSTORMS WITH BREEZY WESTERLY WINDS.
COULSTON
SATURDAY THROUGH WEDNESDAY...ECMWF AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH THE STRENGTH AND TIMING OF THE UPPER TROUGH MOVING
THROUGH THE FORECAST AREA ON SATURDAY. BIG DIFFERENCES AMONGST THE
MODELS IN FORECAST POPS. ECMWF AND MET ARGUE FOR A FAIRLY DRY
FORECAST WHILE THE GFS HAS SOME QPF ACROSS THE NRN ZONES. DO NOT
FEEL STRONGLY EITHER WAY SO LEFT INHERITED POPS..WHICH FAVOR THE GFS
SOLUTION..ALONE. A LITTLE BOTHERED BY ZERO POPS FOR LATE IN THE
WEEKEND AND EARLY NEXT WEEK. BOTH GFS AND ETA GIVE SOME QPF TO
PORTIONS OF THE NRN ZONES DURING THE TIME FRAME. SINCE ETA AND GFS
ARE NOT IN GOOD AGREEMENT ON TIMING OF QPF DECIDED TO LEAVE DRY
FORECAST ALONE. DID HOWEVER INCREASE CLOUD COVER FOR SAT NIGHT
THROUGH SUN NIGHT OVER THE NORTHERN ZONES BASED ON 700 MB RELATIVE
HUMIDITY CHARTS OF THE ECMWF/GFS/ETA. SURROUNDING OFFICES IDEA OF
LOWERING TEMPERATURES FOR EARLY IN THE PERIOD LOOKS FINE SO HAVE
DONE SAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 088/054 084/052 078 10443
BBUUU 049/075 048/081 050/082 054/085 054 32000000000
CTB BB 083/053 079/051 075 10443
EBUUU 047/072 046/078 052/081 052/081 052 34000000000
HLN BB 087/055 087/053 083 10433
BBUUU 052/080 051/082 055/085 057/088 057 32-00000000
BZN BB 087/054 087/052 080 10332
BBUUU 046/076 046/080 050/083 054/085 054 21000000000
WEY BB 076/043 075/041 067 10332
BUUUU 042/073 034/066 042/069 047/072 047 20000000000
DLN BB 085/052 082/050 080 10422
BUUUU 047/076 046/078 053/081 053/085 053 31000000000
HVR BB 089/059 087/057 076 10242
BBUUU 049/075 048/077 050/080 054/088 054 34000000000
LWT BB 088/053 084/052 076 10332
BBUUU 047/072 046/079 049/082 052/080 052 22000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Aug 5, 1:00 PM MDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 100 PM MDT THU AUG 5 2004 MTZ008>015-044>055-061100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 100 PM MDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING FOR ALL OF SOUTHWEST MONTANA...AND MUCH OF NORTH CENTRAL MONTANA. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA EARLY THIS AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ALL OF SOUTHWEST AND NORTHCENTRAL MONTANA HAVE THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR IS FROM 2 PM TILL 7 PM OVER SOUTHWEST MONTANA...AND FROM 4 PM TO MIDNIGHT OVER NORTHCENTRAL MONTANA. THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE LARGE HAIL AND STRONG WINDS. HOWEVER...DUE TO A VERY UNSTABLE AIRMASS...AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MORE WESTERLY FLOW ALOFT WILL DEVELOP FRIDAY INTO SATURDAY...WITH GUSTY WEST WINDS AND A CHANCE OF THUNDERSTORMS DURING THESE DAYS. DRIER AND MORE STABLE CONDITIONS WILL PREVAIL AFTER SATURDAY...WITH A SLOW WARMING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 5, 6:47 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL JEFFERSON CITY 46.39N 112.03W
08/05/2004 0.50 INCH JEFFERSON MT PUBLIC
HEAVY RAIN
0322 PM HAIL HOLTER DAM 46.99N 112.01W
08/05/2004 0.75 INCH LEWIS AND CLARK MT PUBLIC
HEAVY RAIN
0338 PM HAIL 10 NW WOLF CREEK 47.11N 112.22W
08/05/2004 0.88 INCH LEWIS AND CLARK MT PUBLIC
HEAVY RAIN
0418 PM TSTM WND GST 5 S GREAT FALLS 47.43N 111.29W
08/05/2004 65 MPH CASCADE MT TRAINED SPOTTER
0427 PM TSTM WND GST MALMSTROM AFB 47.51N 111.19W
08/05/2004 62 MPH CASCADE MT OTHER FEDERAL
0430 PM HAIL 6 SW BELT 47.32N 111.02W
08/05/2004 1.00 INCH CASCADE MT TRAINED SPOTTER
HEAVY RAIN AND GUSY WINDS
0446 PM TSTM WND GST 4 N MONARCH 47.16N 110.84W
08/05/2004 49 MPH CASCADE MT DEPT OF HIGHWAYS
0545 PM HAIL 13 E CONRAD 48.17N 111.66W
08/05/2004 0.75 INCH PONDERA MT TRAINED SPOTTER
0545 PM TSTM WND GST 1 E DENTON 47.32N 109.93W
08/05/2004 43 MPH FERGUS MT MESONET
0545 PM HAIL WINIFRED 47.56N 109.38W
08/05/2004 0.75 INCH FERGUS MT TRAINED SPOTTER
0555 PM HAIL 6 S DEVON 48.38N 111.48W
08/05/2004 0.75 INCH TOOLE MT TRAINED SPOTTER
WINDS 25 TO 35 MILES PER HOUR.
0556 PM TSTM WND GST GREAT FALLS 47.50N 111.29W
08/05/2004 53 MPH CASCADE MT OFFICIAL NWS OBS
0615 PM TSTM WND GST 25 E FORT BENTON 47.83N 110.12W
08/05/2004 65 MPH CHOUTEAU MT TRAINED SPOTTER
&&
DBLocal storm report, Aug 5, 6:50 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
650 PM MDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 13 SE BELT 47.25N 110.73W
08/05/2004 0.25 INCH JUDITH BASIN MT OTHER FEDERAL
HEAVY RAIN
&&
JNSLocal storm report, Aug 5, 6:51 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 SW SUFFOLK 47.44N 109.40W
08/05/2004 0.25 INCH FERGUS MT OTHER FEDERAL
HEAVY RAIN
&&
JNSLocal storm report, Aug 5, 6:58 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL MOORE 46.97N 109.69W
08/05/2004 0.25 INCH FERGUS MT OTHER FEDERAL
0650 PM HAIL 3 SW MOORE 46.94N 109.74W
08/05/2004 0.25 INCH FERGUS MT OTHER FEDERAL
HEAVY RAIN
&&
JNSLocal storm report, Aug 5, 7:02 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
702 PM MDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL JEFFERSON CITY 46.39N 112.03W
08/05/2004 0.50 INCH JEFFERSON MT PUBLIC
HEAVY RAIN
0322 PM HAIL HOLTER DAM 46.99N 112.01W
08/05/2004 0.75 INCH LEWIS AND CLARK MT PUBLIC
HEAVY RAIN
0338 PM HAIL 10 NW WOLF CREEK 47.11N 112.22W
08/05/2004 0.88 INCH LEWIS AND CLARK MT PUBLIC
HEAVY RAIN
0418 PM TSTM WND GST 5 S GREAT FALLS 47.43N 111.29W
08/05/2004 65 MPH CASCADE MT TRAINED SPOTTER
0427 PM TSTM WND GST MALMSTROM AFB 47.51N 111.19W
08/05/2004 62 MPH CASCADE MT OTHER FEDERAL
0430 PM HAIL 6 SW BELT 47.32N 111.02W
08/05/2004 1.00 INCH CASCADE MT TRAINED SPOTTER
HEAVY RAIN AND GUSY WINDS
0446 PM TSTM WND GST 4 N MONARCH 47.16N 110.84W
08/05/2004 49 MPH CASCADE MT DEPT OF HIGHWAYS
0545 PM HAIL WINIFRED 47.56N 109.38W
08/05/2004 0.75 INCH FERGUS MT TRAINED SPOTTER
0545 PM TSTM WND GST 1 E DENTON 47.32N 109.93W
08/05/2004 43 MPH FERGUS MT MESONET
0545 PM HAIL 13 E CONRAD 48.17N 111.66W
08/05/2004 0.75 INCH PONDERA MT TRAINED SPOTTER
0555 PM HAIL 6 S DEVON 48.38N 111.48W
08/05/2004 0.75 INCH TOOLE MT TRAINED SPOTTER
WINDS 25 TO 35 MILES PER HOUR.
0556 PM TSTM WND GST GREAT FALLS 47.50N 111.29W
08/05/2004 53 MPH CASCADE MT OFFICIAL NWS OBS
0615 PM TSTM WND GST 25 E FORT BENTON 47.83N 110.12W
08/05/2004 65 MPH CHOUTEAU MT TRAINED SPOTTER
0625 PM HAIL 13 SE BELT 47.25N 110.73W
08/05/2004 0.25 INCH JUDITH BASIN MT OTHER FEDERAL
HEAVY RAIN
0650 PM HAIL 3 SW SUFFOLK 47.44N 109.40W
08/05/2004 0.25 INCH FERGUS MT OTHER FEDERAL
HEAVY RAIN
0650 PM HAIL 3 SW MOORE 46.94N 109.74W
08/05/2004 0.25 INCH FERGUS MT OTHER FEDERAL
HEAVY RAIN
0650 PM HAIL MOORE 46.97N 109.69W
08/05/2004 0.25 INCH FERGUS MT OTHER FEDERAL
&&
JNSSpecial weather statement, Aug 5, 7:19 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 719 PM MDT THU AUG 5 2004 MTC001-007-013-015-027-031-035-041-043-045-049-051-057-059-073-099- 101-060200- BEAVERHEAD-BROADWATER-CASCADE-CHOUTEAU-FERGUS-GALLATIN-GLACIER-HILL- JEFFERSON-JUDITH BASIN-LEWIS AND CLARK-LIBERTY-MADISON-MEAGHER- PONDERA-TETON-TOOLE- 719 PM MDT THU AUG 5 2004 ...SEVERE THUNDERSTORM WATCH 712 IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH FOR BEAVERHEAD...BROADWATER...CASCADE ...CHOUTEAU...FERGUS...GALLATIN...GLACIER...HILL...JEFFERSON...JUDITH BASIN...LEWIS AND CLARK...LIBERTY...MADISON...MEAGHER...PONDERA... TETON AND TOOLE COUNTIES HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED. SCHAUMANN
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:42 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 63 min |
Nearby
Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.